Texas, 2025

Flash Flooding in Texas, July 4, 2025

July 4, 2025 · NWS SJT · 9 events in 5 counties and zones

Devastating and historic flash flooding occurred in northern and northeast portions of the Northwest Hill Country on July 4th with damage to many roads and houses. The combination of abundant tropical moisture associated with the remnants of Tropical Storm Barry and a weak upper level storm system, led to very slow moving or stationary thunderstorms producing very heavy and efficient rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Devastating and historic flash flooding occurred in northern and northeast portions of the Northwest Hill Country on July 4th with damage to many roads and houses. The combination of abundant tropical moisture associated with the remnants of Tropical Storm Barry and a weak upper level storm system, led to very slow moving or stationary thunderstorms producing very heavy and efficient rainfall. The heaviest rainfall amounts were 10 to 16 inches with localized rainfall totals of near 25 inches in northwest portions of Mason County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 4, 1:16 AM CST, 29 minutes earlier. Its key messages:

  • A Flash Flood Watch is in effect for much of West Central Texas along and south of i-20 until 7 PM this evening. However, the western Concho Valley and Northern Edwards Plateau is not in the watch. Heavy rainfall is possible with the stronger cells, which may result in localized flooding.
  • Isolated to widely scattered showers and thunderstorms are possible this weekend, with temperatures trending warmer.
Area forecast discussion, Jul 4, 1:16 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
216 AM CDT Fri Jul 4 2025

...New SHORT TERM...

.KEY MESSAGES...

- A Flash Flood Watch is in effect for much of West Central Texas
  along and south of i-20 until 7 PM this evening. However, the
  western Concho Valley and Northern Edwards Plateau is not in
  the watch. Heavy rainfall is possible with the stronger cells,
  which may result in localized flooding.

- Isolated to widely scattered showers and thunderstorms are
  possible this weekend, with temperatures trending warmer.

&&

.SHORT TERM...
(Today and tonight)
Issued at 212 AM CDT Fri Jul 4 2025

The WV imagery early this morning is showing a slow moving/weak
disturbance across our area. Also, PW values are around record
values(2.2 to 2.4 inches) and deep moisture flux convergence over
the Heartland. For hydro warning purposes have a few Flash Flood
Warnings going for the Concho Valley and Heartland. The bottom
line, the near storm environment supports heavy rainfall and
flash flooding.

Will see a repeat today across mainly the eastern half of the area
where medium chances of rain exist. A few thunderstorms are
possible and the highest chance of flash flooding due to high
rainfall rates with any thunderstorms. The tropical
environment(very high PW values) is primed for heavy rainfall and
possible flash flooding. Have extended the Flood Watch until 7 PM
this evening. However, have removed the western 1/3 of the Concho
Valley and Northern Edwards Plateau as the threat has pretty much
ended for this area. Keep up with the latest weather information
and have many ways to receive warnings. The weather looks more
quiet for tonight with only a few showers possible.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 1221 AM CDT Fri Jul 4 2025

Rain chances will gradually decrease across West Central Texas
through the weekend, as the upper-level ridge shifts back westward
and winds aloft begin switching to a more drier northerly flow
pattern. Isolated or widely scattered showers and thunderstorms,
mainly diurnally driven, will still be possible this weekend.
With less cloud cover, afternoon high temperatures will be warmer
than what our area is currently seeing, but still slightly below
normal for July. Expect highs to be mostly in the mid 80s to
mid 90s this weekend, with continued humid conditions.

Drier and Warmer temperatures are expected to kick off the work
week next week, as the upper-level high continues to build across
the area and center over the Four Corners area on Tuesday. Our
area will be on its eastern periphery of this system, but will
heavily influence the forecast for the area through much of next
week. Expect afternoon highs to start off in the lower to mid 90s
in the early to middle parts of the week, and then climb into the
mid 90s and into the triple digits by the end of the week. Little
to no rain chances are expected for much of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Fri Jul 4 2025

Expect MVFR/IFR ceilings through Friday morning at the terminals.
The ceiling will rise to mainly low end VFR by Friday afternoon.
Also, scattered to numerous showers and a few thunderstorms are
expected mainly east of an Abilene to San Angelo to Junction
line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     83  72  88  72 /  60  10  30  20
San Angelo  86  71  90  72 /  60  10  20  10
Junction    82  70  87  70 /  70  20  30  10
Brownwood   80  72  85  71 /  70  20  30  20
Sweetwater  88  72  92  72 /  50  10  20  10
Ozona       85  70  89  70 /  40  20  10  10
Brady       80  70  84  70 /  70  20  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Brown-Callahan-Coke-Coleman-
Concho-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Taylor-Tom Green.

&&

SHORT TERM...21
LONG TERM....TP
AVIATION...21

In the hours before

Special weather statement, Jul 3, 9:57 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1057 PM CDT Thu Jul 3 2025

TXZ155-040500-
San Saba TX-
1057 PM CDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SAN SABA COUNTY THROUGH MIDNIGHT
CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm over
Richland Springs, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Saba, Richland Springs, Algerita, Cherokee, Skeeterville,
Chappel, Sloan, Hall, Harkeyville, Locker, Spring Creek, and Us-
190 Near The San Saba-Lampasas County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3092 9905 3136 9909 3144 9887 3141 9885
      3141 9878 3137 9876 3143 9873 3141 9869
      3134 9870 3137 9866 3132 9864 3132 9859
      3127 9863 3126 9858 3116 9850 3112 9855
      3109 9852 3112 9848 3096 9845 3093 9841
TIME...MOT...LOC 0357Z 241DEG 11KT 3125 9890

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The San Angelo radar (KSJT), 111 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, McCulloch

When
July 4, 1:45 AM CST to 3:45 AM CST
Where
McCulloch County, 1.79 mi NW of Brady to 1.69 mi SSW of Brady
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.150, -99.350

The City of Brady Fire Department Rescue Team called to report that they are rescuing people out of flooded homes and people trapped in vehicles due to the flood waters.

Flash Flood, Mason

When
July 4, 2:00 AM CST to 4:00 AM CST
Where
Mason County, 0.81 mi W of Streeter to 0.35 mi SW of Streeter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.770, -99.384

Law enforcement reported that the town of Streeter was flooded. The time of the report was estimated by radar.

Flash Flood, San Saba

When
July 4, 3:30 AM CST to 5:30 AM CST
Where
San Saba County, 4.28 mi SSW of Richland Spgs to 4.23 mi SSW of Richland Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.211, -98.972

San Saba Sheriff County dispatch reported that there was a flooded low water crossing along County Road 362 near Dry Creek where the fire department was not able to drive through in order to respond to a house fire.

Flash Flood, McCulloch

When
July 4, 3:32 AM CST to 5:32 AM CST
Where
McCulloch County, 1.61 mi E of Brady Res to 1.74 mi SW of Brady
Cause
Heavy Rain
Reported by
Public
Coordinates
31.154, -99.353

Public reported that several homes were flooded in the City of Brady.

Flash Flood, Menard

When
July 4, 4:30 AM CST to 6:30 AM CST
Where
Menard County, 11.88 mi SW of Hext to 12.44 mi S of Callan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.765, -99.689

Law enforcement reported that most of the low water crossings and county roads across Menard County were flooded. In addition, there were several water rescues being conducted. Time is estimated by radar.

Flash Flood, Mason

When
July 4, 6:30 AM CST to 8:30 AM CST
Where
Mason County, 1.75 mi S of Air to 1.68 mi S of Air
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.875, -99.283

Law enforcement reported that US Highway 87 was flooded near Dry Prong Road, north of the city of Mason. Time was estimated by radar.

Flash Flood, Kimble

When
July 4, 6:50 AM CST to 8:50 AM CST
Where
Kimble County, 1.94 mi SW of London to 1.57 mi SSW of London
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.648, -99.601

Law enforcement reported that there were several high water rescues including a boat rescuing people from a mobile home as well as rescuing a motorist trapped in a tree escaping the flood waters. Also, several low water crossings were flooded. Time is estimated by radar.

Flash Flood, Mason

When
July 4, 8:00 AM CST to 10:00 AM CST
Where
Mason County, 0.52 mi NW of Grit to 1.26 mi SSW of Grit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.786, -99.326

Law enforcement reported that the split at State Highway 29 and US Highway 377 was flooded, west-northwest of the city of Mason. Time was estimated by radar.

Flash Flood, Mason

When
July 4, 9:00 AM CST to 11:00 AM CST
Where
Mason County, 12.25 mi SSW of Mason to 12.56 mi SSW of Mason
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.576, -99.322

Law enforcement reported that a low water crossing along James River Road was flooded. Time is estimated by radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283025, 1283026, 1283027, 1283028, 1283029, 1283030, 1283031, 1283032, 1283033.